Oklahoma, 2019

Hail in Oklahoma, May 7, 2019

May 7, 2019 · NWS AMA · 2 events in 2 counties and zones

May 7th, 2019 was a very active day for significant severe weather which lasted from early morning into the evening, but much of the activity remained just south across the Texas Panhandle. A combination of an approaching strong upper level storm system that moved across Arizona into New Mexico, moderate to high levels of wind shear and moderate to high levels of instability led to the severe…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

May 7th, 2019 was a very active day for significant severe weather which lasted from early morning into the evening, but much of the activity remained just south across the Texas Panhandle. A combination of an approaching strong upper level storm system that moved across Arizona into New Mexico, moderate to high levels of wind shear and moderate to high levels of instability led to the severe thunderstorm and tornadic events but most of the activity remained just south in the Texas Panhandle. Thunderstorms that started in the late morning hours for the northwestern Texas/Oklahoma produced hail that was generally below 1 inch. This activity drifted into the north central Texas and Oklahoma Panhandles by early afternoon.

Wind shear and large scale lift increased as an upper level disturbance continued to move east crossing Arizona into New Mexico in the the afternoon and evening hours. However, cooling produced by morning and early afternoon activity enhanced an existing weak surface boundary that extended across the south central Texas Panhandle northeastward into the eastern Oklahoma Panhandles. This left the Oklahoma Panhandle in a cooler air mass with less instability. Given this, most of the strongest supercell thunderstorms that produced very large hail and tornadoes remained just south of the area in the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 12:39 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 7, 12:39 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
139 PM CDT Tue May 7 2019

.MESOSCALE UPDATE...
...Significant severe weather including tornadoes expected today...

* Synoptic Overview: The synoptic pattern checks all the boxes for a
  significant severe weather event.

* Mesoscale: Elevated convection this morning and early this
  afternoon reinforced a composite cold front/outflow boundary which
  now arcs from roughly a Vega to Stinnett to Spearman to Liberal,
  KS line.  This boundary has been and will continue to initiate
  elevated convection which will exist in a stable enough sfc
  environment that hail should be the main threat in areas northwest
  of the aforementioned arc early this afternoon.

  Of greater concern will be scattered supercells set to initiate
  sometime between 3-5 PM east of a developing dryline which is
  cutting through Tucumcari and Clovis.  These supercells will exist
  in an environment characterized by MLCAPE values nearing 3000 J/kg
  and effective shear values of 40-50 kts by late afternoon. Backing
  winds just SE of the sfc boundary will result in a zone of enhanced
  tornado potential along US 60 from the Canyon/Amarillo area to the
  Borger/Pampa area this afternoon. Just on the cool side of the
  front, an area of strong baroclinically generated horizontal
  vorticity exists right now but is likely somewhat unavailable to
  storms as convection remains elevated early this afternoon. However,
  this vorticity will become available for streamwise ingestion into
  any storms that ride the boundary later this afternoon as bndry
  layer modification should be sufficient to meet the classic
  conceptual model of "boundaries that produce tornadoes."  Both sides
  of this boundary will be watched like a hawk through the afternoon.

  Elsewhere, south and east of this boundary, the ambient synoptic
  and mesoscale environment will support severe convection with
  damaging winds and potentially very large hail in the afternoon
  hours.  As the sun begins to set and the low levels de-couple, expect
  an increasing tornado threat in the SE TX Panhandle with any
  convection that remains quasi-discrete.  Surface-based convection
  looks to remain possible if not likely through midnight in the
  eastern TX Panhandle which means the tornado threat will not end at
  sunset.

* Hazards: Tornadoes, some of which may be strong, are the most
  concerning aspect of this event, though very large hail and
  damaging winds are also likely. Heavy rain and flooding will be
  possible as there may well be multiple rounds or training
  thunderstorms this evening.

* Summary: This has the potential to be a higher end severe event for
  the Panhandles. Storms will continue to fire, become more
  widespread and more severe by around 4 PM with a dangerous window
  for all hazards between 4 PM and roughly midnight.

Simpson
&&

.PREV DISCUSSION... /Issued 1254 PM CDT Tue May 7 2019/

AVIATION...
MVFR/IFR conditions are expected throughout the majority of the
TAF period. VCTS coupled with low cigs will provide MVFR/IFR
conditions for all TAF sites. Once we go past 00Z Wednesday,
conditions will improve from west to east across all TAF sites as
thunderstorms move east and cigs begin to lift. Minus the chaotic
winds within a thunderstorm if they were move over a TAF site,
winds will be SE at 10-15 kts and then shifting to SW at 10-15 kts
after 06Z Wednesday. Conditions may begin to improve to VFR
conditions for KAMA toward the end of the TAF period, but still
remain MVFR/IFR for KDHT/KGUY throughout the TAF period.

Meccariello

PREV DISCUSSION... /Issued 643 AM CDT Tue May 7 2019/

AVIATION...12Z TAFs...
Two MVFR stratus decks, one pushing south behind a combination
cold front/outflow boundary, and the second rushing north with
moist flow from the Gulf, are present this morning. Current
thinking is that the stratus will impact GUY through the period
and DHT and AMA this morning before breaking up. Other main
concern is the likelihood of thunderstorms at all sites this
afternoon and evening. Have continued covering the most likely
times with TEMPO groups. Final concern are wind directions this
morning and afternoon. The previously mentioned front has thrown
considerable uncertainty into wind directions. Thinking the
northerly and northeasterly winds at GUY and DHT this morning will
eventually switch to some form of east or southeast as a surface
low develops over eastern NM. The exact evolution and timing of
these surface winds remains uncertain.

Ferguson

PREV DISCUSSION... /Issued 345 AM CDT Tue May 7 2019/

DISCUSSION...
Main focus of the entire forecast is on the short term periods, in
particular Tuesday afternoon and evening. Taking a look at
satellite, an upper low was seen slowly churning eastward from S CA
into AZ, a series of upper disturbances that had ejected from this
low were located over AZ/NM, and a large amount of cold tops
associated with convection over KS. At the surface, a dry line was
analyzed just to the west of the NM/TX border while a cold front,
previously quasi-stationary, was pushing into the northern
TX Panhandle with the assistance of outflow from the KS convection.

The upper low will translate east-northeastward today, reaching the
AZ/NM border around 00z. As this occurs, various disturbances will
continue to eject downstream, driving rounds of ascent across the
Panhandles, in particular across the northwestern two thirds of the
CWA, while ushering in quite a bit of high cirrus. As an upper jet
rounds the low, lee cyclogenesis will take place to our west,
resulting in southeasterly winds at the surface and invigorated
moist advection in the low levels. The combination of these backing
surface winds and the increasing winds aloft should lead to around
30-50 knots of bulk shear and elongated, turning hodographs,
supportive of all modes of organized convection, including
supercells. Main limiting factors today will be the considerable
amount of cloudiness present this morning, along with the potential
for convection to become widespread before stronger upper level
winds arrive closer to 00z.

Nevertheless, given progged shear profiles, MLCAPE values above
2000 J/kg, and the abundant forcing arriving by the evening,
current thinking is that all severe hazards are in play. Favored
hazard location will largely depend on where the cold
front/boundary ends up by the early afternoon hours. Surface based
storms, and thus all hazards, will be possible along and south of
this boundary, while hail will be the primary threat with
elevated storms that develop on or move over the cold dome, where
potentially around 1000 J/kg of elevated CAPE may be present.
Current thinking is that this boundary will end up somewhere near
a Nara Visa-Follett axis by the afternoon, the rough consensus
between guidance that has initialized the boundary well. The
greatest threat for large hail and tornadoes appears to reside
across the eastern three quarters of the Texas Panhandle south of
the boundary, as a longer period of destabilization - and more
time for the upper winds to arrive - is possible there before
convective initiation. Finally, given the moist atmosphere,
locally heavy rainfall will be possible with these storms.

Relatively active weather pattern continues during the extended
forecast periods as a series of upper waves cross the southern
Plains late week, followed by potentially another southwestern upper
low setting up early next week. With the bulk of the attention paid
to the short term forecast, a blend of consensus and forecast
persistence was used for all forecast elements Wednesday afternoon
onward.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Wednesday morning for the following
     zones: Hansford...Hemphill...Hutchinson...Lipscomb...
     Ochiltree...Roberts.

OK...Flash Flood Watch through Wednesday morning for the following
     zones: Beaver.

&&

9/16
Hazardous weather outlook, May 7, 2:57 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 AM CDT Tue May 7 2019

OKZ001>003-TXZ001>020-317-072100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are expected Tuesday, mainly
during the afternoon and evening. Hail and damaging winds will be
possible across much of the Oklahoma and Texas Panhandles, with
the largest hail and strongest gusts, up to tennis ball size and
70 mph, possible across the southeastern two thirds of the Texas
Panhandle. Isolated tornadoes may also occur Tuesday afternoon and
evening, with the greatest risk also across the southeastern two
thirds of the Texas Panhandle. Heavy rains can also be expected,
possibly leading to localized flooding or flash flooding Tuesday
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday, mainly across the
Oklahoma Panhandle. Thunderstorms will be possible again Saturday
through Monday. The threat for severe weather with these storms
will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation this afternoon and evening, particularly after 2pm.

In the hours before

Special weather statement, May 7, 1:26 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
226 PM CDT Tue May 7 2019

TXZ007-072000-
Moore TX-
226 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOORE COUNTY UNTIL 300 PM
CDT...

At 225 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lake Meredith, or 14 miles southeast of Dumas, moving
north at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Fritch and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3562 10192 3602 10192 3599 10162 3562 10162
TIME...MOT...LOC 1925Z 187DEG 27KT 3569 10180

Ward
Local storm report, May 7, 1:27 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
227 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             FRITCH                  35.64N 101.60W
05/07/2019  E2.75 INCH       HUTCHINSON         TX   SOCIAL MEDIA

            HAIL BETWEEN GOLFBALL AND BASEBALL SIZE

&&

EVENT NUMBER AMA1900622

SCHNEIDER
Local storm report, May 7, 1:29 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
229 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             9 SSE MASTERSON         35.51N 101.91W
05/07/2019  M1.00 INCH       POTTER             TX   STORM CHASER

&&

EVENT NUMBER AMA1900623

SCHNEIDER
Local storm report, May 7, 1:34 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
234 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             10 SSE MASTERSON        35.50N 101.90W
05/07/2019  M1.00 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900624

SCHNEIDER
Special weather statement, May 7, 1:54 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
254 PM CDT Tue May 7 2019

TXZ011-012-016-017-072045-
Potter TX-Randall TX-Deaf Smith TX-Oldham TX-
254 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...
SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND SOUTHWESTERN POTTER
COUNTIES UNTIL 345 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Dawn, or 11 miles northeast of Hereford, moving
northeast at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Amarillo, Umbarger, Buffalo Lake, Bushland and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for the Panhandle
of Texas.

LAT...LON 3480 10221 3488 10238 3532 10218 3530 10177
TIME...MOT...LOC 1954Z 210DEG 33KT 3495 10226

Bieda
Local storm report, May 7, 2:00 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 N STINNETT            35.88N 101.45W
05/07/2019  M1.75 INCH       HUTCHINSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900625

SCHNEIDER

The radar

The Dodge City radar (KDDC), 148 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Texas

When
May 7, 2:18 PM CST
Where
Texas County, 0.89 mi NE of Adams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.760, -101.070

Late report of dime to quarter size hail that fell for a few minutes.

Hail, Beaver

When
May 7, 2:57 PM CST
Where
Beaver County, 0.69 mi S of Turpin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.860, -100.880

Late report of heavy rain and hail that fell up to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826020, 826022.